Background: Kidney transplant recipients may develop post-transplant diabetes mellitus
(PTDM). Dipeptidyl peptidase 4(DPP-4) inhibitors are evolving agents in the management of patients
with diabetes mellitus.
Aim: To evaluate the efficacy and safety of DPP-4 inhibitors in the management of post-transplant
diabetes mellitus (PTDM) in renal transplant recipients.
Methods: We performed a systematic search of the electronic databases using keys words and Mesh
terms. Data were extracted and reviewed using structured proforma. A comprehensive review of the
eligible studies was performed independently by each of two reviewers; conflicts were resolved by the
third reviewer. The primary efficacy endpoint was the difference in glycosylated hemoglobin (HbA1c)
comparing any of the DPP-4 inhibitors to either placebo or other hypoglycaemic agent. The primary
safety endpoints were the worsening of graft functions and change in Tacrolimus trough level. We performed
the Random effect model using standardised mean difference.
Results: We identified seven studies that were eligible for the systematic review; only one study compared
Sitagliptin to insulin Glargine. One study involved head to head comparison of three DPP-4 inhibitors.
The other five studies were pooled in the meta-analysis. DPP-4 inhibitors had a favourable
glycemic effect as measured by HbA1c when compared to either placebo or oral anti-hyperglycemic
medications (standardised mean difference in HbA1c = -0.993, 95% CI= -1.303 to -0.683, P=0.001).
DPP-4 inhibitors use did not result in significant change in eGFR ((standardised mean difference =
0.147, 95% CI= -0.139 - 0.433, p=0.312).) nor Tacrolimus level (standardised Mean Difference= 0.152,
95% CI= -0.172 to 0.477, P=0.354).
Conclusion: Current evidence supports the short term efficacy and safety of DDP-4 inhibitor agents
in the management of post transplantation diabetes mellitus (PTDM) in kidney transplant recipients.
However, more RCTs are required to investigate the long-term safety and efficacy of these agents in
kidney transplant recipients.